Erythema Multiforme Associated with Candesartan Cilexetil

A. Ahsan Ejaz, MD; John S. Walsh, MD; Andrew Wasiluk, MD

Disclosures

South Med J. 2004;97(6) 

In This Article

Abstract and Introduction

Candesartan cilexetil is an angiotensin II receptor antagonist that is widely used in the treatment of hypertension. It is generally well tolerated and rarely has adverse effects. We report the case of a 50-year-old man with a 3-year history of hypertension that was difficult to manage because of intolerance to multiple medications. Treatment with candesartan cilexetil was initiated, and blood pressure control improved markedly. Five weeks later, the patient presented with a 2 × 3-cm ulcerative plaque covered with a fibrinous exudate on the right upper lip. Findings from a biopsy of the upper lip were diagnostic for erythema multiforme. Treatment with candesartan cilexetil was discontinued, and the lesions resolved completely within a few weeks. To our knowledge, this is the first report of erythema multiforme induced by the antihypertensive medication candesartan cilexetil.

Candesartan cilexetil (Atacand; AstraZeneca LP, Wilmington, DE) is a selective angiotensin II type 1 receptor antagonist indicated in the treatment of hypertension. It has been evaluated extensively for safety and is generally well tolerated. In clinical trials, the rate of withdrawal of candesartan cilexetil due to adverse events was low.[1,2] The most common reasons for discontinuation of therapy were headache (0.6%) and dizziness (0.3%). In this article, we report a case in which development of erythema multiforme necessitated withdrawal of antihypertensive therapy with candesartan cilexetil.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....